amlodipine

Has anyone in this group taken amlodipine and had anemia complications from it?  Asking for my sister-in-law. Thank you. 


7 Comments

No anaemia, but ankle swelling

by Gemita - 2021-04-15 14:34:20

Hello Rosenberger5, Amlodipine, a Calcium Channel Blocker was very effective at bringing my husband's blood pressure down but at 10 mg/day, it did cause considerable ankle swelling (edema), so it was stopped.  

My husband didn't notice any iron deficiency from the med and his bloods were monitored frequently.  We were told that high blood pressure/high blood glucose which can cause kidney damage can trigger anaemia, so it is perhaps more important to keep these under control 

Amlodipine

by Flo - 2021-04-15 19:19:13

I took Amlodipine for a short time and had to stop due to swelling in ankles.  No anaemia though. 

Amlodipine

by AgentX86 - 2021-04-15 22:19:54

Amlodipine is one of, if not the most, prescribed medications for high blood pressure.  Like any other drug, it has side effects but I've never heard anemia being one of them.  As far as drugs go, it's pretty benign stuff.

Amlodipine

by Julros - 2021-04-15 22:22:34

Anemia (or anaemia) is not listed as a side effect of amlodipine. If a person has a complete blood count drawn, this can give some indication of the cause, such as blood loss, kidney disease, vitamin or iron deficiency. 

Never say never ...........

by IAN MC - 2021-04-16 09:36:37

I was very interested to read this as  about 5 yrs ago I started taking amlodipine. This was immediately followed by a fall in my red blood cell count, haemoglobin and haematocrit levels.. I didn't have any symptoms and , after a few attempts to find the cause, it was dismissed by my Drs as " mild anaemia - cause unknown "

I have since read studies that suggest there may be a link between calcium antagonists such as amlodipine and anaemias.

 Ace inhibitors can have the same effects apparently in a small percentage of patients.

An abstract from one of the papers follows :-

" Antihypertensive medication use can be associated with a reduction in hemoglobin concentration. The magnitude of such a change is generally small, but in certain instances it can be extreme enough to produce a clinically significant degree of anemia. The mechanistic basis for antihypertensive medication-related changes in hemoglobin concentration include hemodilution, hemolytic anemia, and suppression of red blood cell production, as this occurs most commonly with angiotensin-converting enzyme inhibitors and angiotensin receptor blockers. A reduction in hemoglobin concentration in a patient who is receiving treatment for hypertension and does not have an obvious source of blood loss should account for potential antihypertensive therapy involvement. "

Ian

Amlodipine

by Rosenberger5 - 2021-04-16 11:19:31

Thank you Ian. Very helpful. I will pass this formation on. 

Amlodipine

by AgentX86 - 2021-04-16 13:16:12

Yes, thank you for that, Ian.  I've had mild anemia for years.  Long enough that my doctord chalked it up to "normal".  Iron suppliments have raised my hemoglobin into the normal range, haven't been at all concerned.   Of course, I've been on amlodipine for a lot longer than they have records for so there may be a connection.  I'm surpised this isn't listed as a side effect.

 

You know you're wired when...

You run like the bionic woman.

Member Quotes

My pacemaker is the best thing that every happened to me, had I not got it I would not be here today.